Tinnitus can be triggered by a variety of different causes, and it varies dramatically from person to person. Some of the causes result in permanent tinnitus that may require treatment, while others result in temporary tinnitus that disappears on its own. Common causes of tinnitus include hearing loss, wax buildup, stress, exposure to loud noises, certain disorders, and certain medications. To learn more about the various causes of tinnitus, check out our page What Causes Tinnitus?
We use cookies and similar technologies to improve your browsing experience, personalize content and offers, show targeted ads, analyze traffic, and better understand you. We may share your information with third-party partners for marketing purposes. To learn more and make choices about data use, visit our Advertising Policy and Privacy Policy. By clicking “Accept and Continue” below, (1) you consent to these activities unless and until you withdraw your consent using our rights request form, and (2) you consent to allow your data to be transferred, processed, and stored in the United States.

Subjective tinnitus is the most common type and accounts for 95 percent of cases. Only you can hear it and it’s usually caused by exposure to excessive noise. It can appear suddenly and may last three months (acute) to 12 months (subacute), or longer. Subjective tinnitus is often accompanied by hearing loss due to hair cell nerve damage. The severity of symptoms varies from patient to patient, and largely depends on your reaction to the noise.
About 25-30 million Americans have tinnitus as a condition, and they experience these noises on a regular, most often daily, basis. About 40 percent of people with tinnitus hear tinnitus noise through 80 percent of their day. And for a smaller group of people—about 1 in 5, tinnitus is disruptive enough to significantly interfere with daily functioning, becoming disabling or nearly disabling.
Almost everyone has had tinnitus for a short time after being exposed to extremely loud noise. For example, attending a loud concert can trigger short-lived tinnitus. Some medications (especially aspirin and other nonsteroidal anti-inflammatory drugs taken in high doses) can cause tinnitus that goes away when the drug is discontinued. When it lasts more than six months, it's known as chronic tinnitus. As many as 50 to 60 million people in the United States suffer from this condition; it's especially common in people over age 55 and strongly associated with hearing loss. Many people worry that tinnitus is a sign that they are going deaf or have another serious medical problem, but it rarely is.
Masking. Masking devices, worn like hearing aids, generate low-level white noise (a high-pitched hiss, for example) that can reduce the perception of tinnitus and sometimes also produce residual inhibition — less noticeable tinnitus for a short time after the masker is turned off. A specialized device isn't always necessary for masking; often, playing music or having a radio, fan, or white-noise machine on in the background is enough. Although there's not enough evidence from randomized trials to draw any conclusions about the effectiveness of masking, hearing experts often recommend a trial of simple masking strategies (such as setting a radio at low volume between stations) before they turn to more expensive options.
Although drugs cannot cure tinnitus, there are a few that will help suppress the symptoms you are experiencing. Tricyclic antidepressants, like amitriptyline and nortriptyline, are two of the most commonly prescribed medications. If you are experiencing severe tinnitus, one of these drugs may be used. However, it's important to know that these medications may come with side effects such as dry mouth, blurry vision and heart issues. Discuss any other conditions you have or medications you are currently taking with your physician. Niravam and Xanax can also be prescribed, but each of these medications can cause drowsiness and nausea, and they can be habit-forming.
Shelly-Anne Li is the VP of clinical research and operations at Sound Options Tinnitus Treatments Inc. As a research methodology consultant for various projects, she brings expertise in health research methods, as well as experience from conducting multi-site randomized controlled trials, mixed methods studies and qualitative research. Shelly-Anne Li is currently a PhD candidate at University of Toronto, and obtained her MSc (health sciences) from McMaster University.
For some people, the jarring motion of brisk walking can produce what is called a seismic effect which causes movement in the small bones or contractions in the muscles of the middle ear space. You can experiment to find out if this is the cause by walking slowly and smoothly to see if the clicking is present. Then, try walking quickly and with a lot of motion to see if you hear the clicking. You can also test for the seismic effect by moving your head up and down quickly. 
×